Texas, 2017

Damaging Wind in Texas, June 20, 2017

June 20, 2017 · NWS LUB · 1 event in 1 county or zone

Thunderstorms formed over the higher terrain of eastern New Mexico on the evening of the 20th on the east side of a strong upper level ridge. This thunderstorm activity was decaying by the time it reached the Texas/New Mexico state line early on the 21st but was still able to produce a severe wind gust near Friona (Parmer County).

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS LUB wrote it up.

Thunderstorms formed over the higher terrain of eastern New Mexico on the evening of the 20th on the east side of a strong upper level ridge. This thunderstorm activity was decaying by the time it reached the Texas/New Mexico state line early on the 21st but was still able to produce a severe wind gust near Friona (Parmer County).

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Lubbock, TX wrote its last area forecast discussion before the first event at Jun 20, 8:53 PM CST, 2 hours 57 minutes earlier.

Area forecast discussion, Jun 20, 8:53 PM CST, 2 hours 57 minutes before
Area Forecast Discussion...UPDATED
National Weather Service Lubbock TX
953 PM CDT Tue Jun 20 2017

.UPDATE...
A mini MCS moving S-SE across srn Quay and Curry County NM will
brush western Parmer and possibly Bailey Counties in the next hour
or so. Strong wind gusts will be the main impact from this storm
but rain may also move in behind the gust front. We've added some
low PoPs in this area through midnight.

&&

.PREV DISCUSSION... /issued 639 PM CDT Tue Jun 20 2017/

AVIATION...
VFR conditions are expected to prevail for the next 24 hours.
There is a small possibility that the current TSRA activity
stretching from northeast NM to southwest KS could eventually
approach KPVW and/or KCDS early Wednesday morning. More likely
though, outflow from this dying activity could push through one
or more terminals, bringing a northerly wind shift - but speeds
should remain under 12 kts.

PREV DISCUSSION... /issued 422 PM CDT Tue Jun 20 2017/

DISCUSSION...

For the first few days, the upper level high off to our west will
remain entrenched.  This feature is well defined in satellite
imagery through the observational data suggests that the flow may be
a bit more northwesterly across the panhandle than the models might
suggest.  By this afternoon, we should see some storms fire across
NERN NM though indications suggest that convection should remain NW
of our CWFA.  Still, a 10-15 shot of storms approaching Parmer
county seems reasonable. A minor ripple in the mean flow will skirt
well north of the region on Wednesday as a tropical system is
progged to approach the upper Texas coast.  The currently progged
track of the system is expected to have little impact on our weather
as we already are under the influence of a respectable high pressure
system.  Perhaps if it tracks a bit further west, we could see
increased subsidence and thus higher temps later this week. There
certainly is a westward trend with the potential TC and an even
further westerly solution is indicated by the NMM.  Weakly forced
systems are difficult to forecast and so those uncertainties remain.
 Still, at this point, there aren't any solid indications that
tropical moisture would be headed our way. As mentioned in the
overnight discussion, the higher dewpoints expected later this week
would tend to keep highs in check.  All in all, Wed/Thu seem to be
typical summertime values in terms of temp and dewpoint.

Guidance has picked up on the potential for NW flow storms Wednesday
evening though it's intrusion depth into our CWFA remains in
question.  Areas NW of a line from Denver City to Happy appear to
have the best shot at seeing evening thunderstorms as they roll off
the Raton Mesa. Some weak signals appear Thursday evening to our
northwest, but indications are we'll remain largely dry.

Friday continues to look to be our next shot at cool(er) weather as
a more substantive trough axis passes across the northern plains.
This will help drive a cold front into our region.  Like last
weekend, post-frontal cloudiness and light precip will be possible.
The first aforementioned trough does seem a bit weak to drive things
as far south as indicated in some of the guidance. Another deeper
trough swings by to our north on Saturday night increasing
northwesterly flow through the latter extended and shunting the
southwestern high into western Sonora or Baja California Norte.  The
ECM is really the only solution indicating the presence of a second
surface frontal surge.  Into early next week, the GFS seems
substantially overzealous with pops along a NW/SE oriented frontal
boundary and so will trim POPs accordingly.  This is primarily
triggered by low level moisture values significantly above those of
other guidance and, more importantly, higher than expected given the
synoptic regime.

&&

.LUB WATCHES/WARNINGS/ADVISORIES...
None.
&&

33
Hazardous weather outlook, Jun 20, 3:30 AM CST, 20 hours 20 minutes before
Hazardous Weather Outlook
National Weather Service Lubbock TX
430 AM CDT Tue Jun 20 2017

TXZ021>044-210930-
Parmer-Castro-Swisher-Briscoe-Hall-Childress-Bailey-Lamb-Hale-
Floyd-Motley-Cottle-Cochran-Hockley-Lubbock-Crosby-Dickens-King-
Yoakum-Terry-Lynn-Garza-Kent-Stonewall-
430 AM CDT Tue Jun 20 2017

This Hazardous Weather Outlook is for the South Plains...Rolling
Plains and the far Southern Texas Panhandle.

.DAY ONE...Today and Tonight

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Wednesday through Monday

The probability of hazardous weather is low.

In the hours before

Special weather statement, Jun 20, 9:16 PM CST, 2 hours 34 minutes before
Special Weather Statement
National Weather Service Lubbock TX
1016 PM CDT TUE JUN 20 2017

TXZ021-210330-
Parmer TX-
1016 PM CDT TUE JUN 20 2017

...SIGNIFICANT WEATHER ADVISORY FOR PARMER COUNTY UNTIL 1030 PM
CDT...

At 1005 PM CDT, Doppler radar was tracking a gust front generated by
thunderstorms near Clovis New Mexico, moving southeast at 40 mph
into Parmer County.

Winds in excess of 40 mph and blowing dust will be possible with
this gust front.

Locations impacted include...
Friona, Bovina, Farwell, Oklahoma Lane, Black and Rhea.

LAT...LON 3475 10253 3447 10271 3431 10300 3431 10304
      3475 10304
TIME...MOT...LOC 0305Z 315DEG 34KT 3469 10299

The radar

The Cannon AFB radar (KFDX), 84 km away, was scanning. The volume nearest the first event began at 05:48 UTC.

Open the radar archive at this moment

Event by event

1 thunderstorm wind. Local standard time, as filed.

Thunderstorm Wind, Parmer

When
June 20, 11:50 PM CST
Where
Parmer County, 2 mi NE of Friona
Measured
51 kt (59 mph) measured gust
Reported by
Mesonet
Coordinates
34.651, -102.705

A Texas Tech University mesonet site near Friona measured a wind gust to 59 mph.

What these are

Thunderstorm Wind
Winds from a thunderstorm of 50 knots (58 mph) or more, or lower winds that caused damage or casualties. Measured gusts are marked MG, estimated EG.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Texas in 2017Every state in 2017This day in weather historyWarnings in Texas, June 2017

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 694623.